Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
149 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for heartburn and pink vaginal discharge

Answered by
Dr.
Dr. Timothy Raichle

OBGYN

Practicing since :1999

Answered : 1686 Questions

default
Posted on Wed, 19 Oct 2016 in Women's Health
Question: Hi I have a iud I've had it for 4 years now.I had pink discharge today I've never had that before is it normal? Also I've had really bad heartburn lately I usually don't get that either.I don't have a OBGYN doctor at this time I'm not sure what's yo do
doctor
Answered by Dr. Timothy Raichle 11 minutes later
Brief Answer:
This is likely normal, rule out pregnancy...

Detailed Answer:
Thank you for the question.

First, I am assuming that this is the Mirena IUD given that you are implying that you normally do not get a period. As you know, this IUD can be in place for 5 years and be considered effective. In fact, it is as effective as have a tubal ligation in terms of preventing pregnancy. That being said, it is not 100% and with the breakthrough bleeding and heartburn, it would be wise to do a pregnancy test to make sure that this is not an issue.

Assuming that the test is negative, causes of pinkish spotting might include"

1. Thinning of the uterine lining cause by the IUD and bleeding from an 'atrophic' uterine lining. This is very common and of little concern. It can be helped by a short course of progesterone or perhaps even going in early for a replacement IUD
2. Anatomic changes such as the development of polyps in the uterus. These are very common and easy to diagnose with an ultrasound
3. Bleeding from the cervix itself. This can be caused by infections and intercourse, for example

So, the bottom line is this - do not panic. Pregnancy is very unlikely but MUST be ruled out with a pregnancy test now and again in one week. Also, find an OB/GYN and get in to have the IUD removed and replaced with a new one!

Does this help?
Dr. Tim
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Procedures
Medical Topics

Recent questions on  Pinkish spotting

doctor1 MD

i take birth control pills. i did skip placebo weeks back in XXXXXXX july august sept and november. so in other words i took birth control non...

doctor1 MD

I had unprotected sex during or before what would be my normal ovulation period and i took postinor 2 the next morning the correct way. I had...

doctor1 MD

My period is 4 weeks late, I am very tired and emotional, I though it was due to my blood pressure being high. I have ovarian cysts and i am 43 yrs...

doctor1 MD

Hi my wife is using utrogestan in our ivf and spotting started on Friday. A 5day Emb wast transferred on the 5/05 and she is due for her blood test...